Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 47, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2008, 4:00 AM EDT for Aiken County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 4:00 AM EDT (08:00 UTC)
- Expired
- May 11, 2008, 4:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:37 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2775 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:37 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 11, 1:37 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 137 AM EDT SUN MAY 11 2008 .SYNOPSIS... A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT, THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... REGIONAL RADAR SHOWING LITTLE OVER THE FORECAST ARE RIGHT NOW AFTER AN ACTIVE AFTERNOON AND EARLY EVENING. HOWEVER...CONVECTION IS EXPECTED TO DEVELOP AND LIFT NORTH INTO THE CENTRAL SAVANNAH RIVER AREA AFTER MIDNIGHT TOWARDS 06Z...AND SPC HAS ISSUED A TORNADO WATCH COVERING OUR SOUTHERN COUNTIES UNTIL 5 AM. HAVE ADJUSTED POPS TO ACCOUNT FOR LACK OF PRECIPITATION CURRENTLY AND GRADUALLY INCREASE POPS OVERNIGHT FROM SOUTHWEST TO NORTHEAST. ALSO ADJUSTED OVERNIGHT LOWS...MAINLY ACROSS THE CENTRAL AND SOUTHERN FORECAST AREA WHERE DEWPOINTS REMAIN IN THE MID TO UPPER 60S. A BACKDOOR COLD FRONT IS CURRENTLY SITUATED FROM NEAR ILM TO CLT AND WILL TRY TO PUSH INTO THE MIDLANDS OVERNIGHT. THIS BOUNDARY WILL BE A KEY FACTOR IN WHERE CONVECTION EVENTUALLY DEVELOPS AND TRACKS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... ON SUN...BOTH NAM/GFS INDICATE THAT BOUNDARY WILL BEGIN TO MOVE NWD DURING THE MID MORNING/EARLY AFTERNOON HOURS. MODELS ARE INDICATING THAT AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE FROM S TO N THROUGH THE MID MORNING/AFTERNOON PERIOD. WIND PROFILE/HELICITY VALUES INDICATE POTENTIAL FOR SUPERCELL STORMS AND POTENTIAL FOR TORNADOES EXIST. THREAT WILL BE HIGHEST ACROSS THE CSRA REGION EARLY SUNDAY THEN SPREAD NWD TO THE CNTRL MIDLANDS BY MID MORNING AND THEN EARLY AFTERNOON FOR THE REMAINDER OF THE AREA. GUIDANCE AND LOCAL POPS/TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS THROUGH THE PERIOD. CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA. GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO CONSENSUS THROUGH THE PERIOD. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. |&& .AVIATION /06Z SUNDAY THROUGH FRIDAY/... STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON. SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR CONDITIONS IN ANY THUNDERSTORMS THOUGH. OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF THE WEST BEHIND THE FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...10
Hazardous weather outlook, May 10, 10:25 PM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1025 PM EDT SAT MAY 10 2008 SCZ015-016-018-020>022-025>031-035>038-041-120230- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1025 PM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG A WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TOWARD MORNING...ESPCIALLY ACROSS THE SOUTHERN MIDLANDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. GAZ040-063>065-077-120230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 1025 PM EDT SAT MAY 10 2008 ...TORNADO WATCH 302 IN EFFECT UNTIL 5 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG A WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 26 min |
| May 11, 3:54 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| May 11, 3:55 AM EDT | Tornado Warning | CAE | Edgefield | 20 min |
| May 11, 4:18 AM EDT | Tornado Warning | CAE | Aiken, Edgefield, Saluda | 27 min |
| May 11, 4:45 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 15 min |
| May 11, 5:13 AM EDT | Tornado Warning | CAE | Aiken, Edgefield, Saluda | 32 min |
| May 11, 5:57 AM EDT | Tornado Warning | CAE | Aiken, Lexington | 18 min |
| May 10, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 36 min |
| May 11, 4:57 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 18 min |
| May 11, 7:04 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 71 min |
| May 11, 7:15 AM EDT | Tornado Warning | CAE | Burke | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.